[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.170.64.36. Please contact the publisher to request reinstatement.
Article
October 17, 1959

DRUG-INDUCED HEMOLYTIC ANEMIA

JAMA. 1959;171(7):894-895. doi:10.1001/jama.1959.03010250032008
Abstract

DRUGS that are innocuous to many patients result in untoward reactions in a few sensitive persons. Such reactions, when they involve the blood, are particularly serious. Most investigators have focused attention on immune mechanisms and have searched extensively for antibodies in sensitive patients. In a few instances antibodies have been implicated clearly in drug reactions affecting the blood,1 but more often this approach has been unrewarding. Recently, a new mechanism of drug sensitivity has become apparent. Biochemical investigations of drug-induced hemolytic anemias have clarified the mechanism of sensitivity in this disorder. At the same time, the pathogenesis of favism has been at least partly elucidated. These studies have recently been reviewed in detail.2

The hemolytic effect of the antimalarial drug, primaquine, was studied in many volunteer subjects. By means of cross-transfusion experiments with red blood cells labeled with radioactive chromium (Cr51) it was established that sensitivity to

×